Minnesota, 2011

Damaging Winds in Minnesota, July 10, 2011

July 10, 2011 · NWS MPX · 3 events in 2 counties and zones

A large thunderstorm complex developed across southern Minnesota the early morning of Sunday, July 10th. Several bow echoes occurred along the path of the thunderstorm complex as it moved eastward across east central Minnesota, and into west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A large thunderstorm complex developed across southern Minnesota the early morning of Sunday, July 10th. Several bow echoes occurred along the path of the thunderstorm complex as it moved eastward across east central Minnesota, and into west central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 3:33 AM CST, 12 minutes earlier.

Area forecast discussion, Jul 10, 3:33 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 AM CDT SUN JUL 10 2011

.DISCUSSION...

TODAY THROUGH TONIGHT...MUCH MORE VIGOROUS SETUP TODAY ALOFT AS AN
UPPER LOW OVER SOUTH-CENTRAL CANADA IS PROGGED TO OPEN UP TO A
TROUGH THAT WILL EFFICIENTLY SHIFT E...ALLOWING A DEFINITIVE
TROUGH AXIS TO SWING THROUGH THE DAKOTAS AND INTO NRN-CENTRAL MN.
AT THE SFC...A COLD FRONT PUSHING INTO NRN MN WILL SLOWLY DROP SE
THROUGH THE DAY TODAY INTO TONIGHT. KMPX RADAR ALREADY SHOWING
SCATTERED CONVECTION DEVELOPING INVOF LLJ AND A QUASI-STATIONARY
PRE-FRONTAL TROUGH WITHIN THE PERSISTENTLY MOIST/UNSTABLE
ENVIRONMENT. AM A LITTLE CONCERNED HOW MUCH ENERGY THIS MORNING/S
ACTIVITY MAY SAP FROM ENERGY THE MODELS SAY LATER ON TODAY WILL BE
AVAILABLE TO CREATE ADDITIONAL SCATTERED SHWRS/TSTMS. WILL KEEP
POPS GOING IN THE CHC CATEGORY FOR LATER TODAY. AS THE FRONT
CONTINUES TO MOVE S AND E THROUGH TONIGHT...THE FOCUS FOR
CONVECTION WILL ALSO SHIFT TO THE S AND E SO HAVE SHOWN THIS TREND
IN POPS THROUGH THE EVENING AND OVERNIGHT HOURS. WILL STILL BE
WARM/HUMID AHEAD OF THE FRONT THROUGH AT LEAST THE EVENING HOURS
SO A FEW STRONG STORMS CANNOT BE RULED OUT FOR TONIGHT. SPC HAS
PLACED THE ENTIRE AREA WITHIN A SLGT RISK FOR SEVERE TSTMS IN ITS
DAY 1 OUTLOOK...AND THIS SEEMS REASONABLE GIVEN THE MPX CWFA IS IN
THE RRQ OF THE UPPER JET...BULK SHEAR IS AROUND 40 KT...CAPPING IS
EXPECTED TO WEAKEN WITH THE OPENING OF THE UPPER TROUGH AND
MUCAPES ARE APPROACHING 3000 J/KG. THE PRIMARY HAZARDS WILL BE
DMGG WINDS AND LARGE HAIL WITH STORMS MAINLY IN CLUSTERS EVOLVING
INTO A QLCS. THE MAIN MITIGATING FACTOR WOULD BE EARLY- TO MID-
DAY DEBRIS CLOUD COVER FROM THIS MORNING/S CONVECTION.

MONDAY THROUGH TUESDAY...THE UPPER LEVEL TROUGH AXIS WILL BE
ANCHORED FROM CENTRAL ONTARIO...STRETCHING SSWD...BY DAYBREAK MON
MORNING WHILE THE SFC CDFNT LOOKS TO BE LOCATED FROM N-CENTRAL WI
THROUGH SE MN. MAY STILL HAVE SOME LINGERING SHWRS/TSTMS MON MRNG
WITH STRONG JETTING ALOFT AND A WARM/HUMID ATMOS AHEAD OF THE
FRONT BUT THE BULK OF THE ACTIVITY WILL BE E OF THE MPX CWFA BY
THIS POINT. WILL ADVERTISE SOME 20/30 POPS IN SRN AND SERN
PORTIONS OF THE AREA FOR THE FIRST HALF OF THE DAY WHILE CENTRAL-
NORTHERN PORTIONS LOOK TO HAVE PARTLY CLOUDY SKIES AND A DRIER NW
FLOW. BY THE LATTER HALF OF THE AFTN...MUCH OF THE CWFA SHOULD BE
SEEING SUNSHINE AS HIGH PRESSURE MOVES IN BEHIND THE FRONT. SFC
HIGH PRESSURE WILL CONTINUE TO DROP SE ACROSS THE REGION MON NIGHT
THROUGH TUE WHILE COOLER/DRIER NW FLOW ALOFT ACCOMPANIES THE HIGH
PRESSURE AREA. THIS WILL MAKE FOR A BRIEF DRYING OUT PERIOD AND
NOTICEABLY COOLER TEMPERATURES. CLOUDS WILL BE ON THE INCREASE
TUESDAY AS ANOTHER WARM FRONT SLOWLY APPROACHES FROM THE SW BUT
ANY PRECIP LOOKS TO REMAIN FAR ENOUGH TO THE SW THAT ONLY LOW-END
POPS ARE NEEDED AT THIS POINT FOR ISOLATED TO POSSIBLE SCATTERED
SHOWERS OVER FAR SW MN.

WEDNESDAY THROUGH THURSDAY...TEMPERATURES WILL REMAIN SEASONABLY
COOL THROUGH MIDWEEK AS THE AREA OF HIGH PRESSURE SLOWLY SLIDE
OVER AND E OF THE REGION. THIS WILL ALLOW WINDS TO SHIFT FROM NE
AND E ON WED TO SE ON THU...MAKING FOR SLOWLY RISING TEMPERATURES
BUT ALSO HUMIDITY LEVELS. WITH THE APPROACH OF A WARM FRONT FROM
THE SW...CHCS FOR PRECIPITATION CLIMB INTO THE MID-CHC RANGE.

&&

.AVIATION.../06Z TAF ISSUANCE/
WEAK FRONTAL BOUNDARY NEARLY STATIONARY OVER NORTHWEST MN INTO
WESTERN NEBRASKA. AIRMASS AHEAD OF THE BOUNDARY REMAINS QUITE
UNSTABLE WITH SFC DEWPOINTS IN THE LOWER 70S OVER PORTION OF THE
FORECAST AREA. THE LATEST UPPER AIR SOUNDING SHOWED A STRONG
INVERSION IN THE MID LEVELS WITH TEMPS PLUS 10 DEG CELSIUS.
CONVECTION OVER THE EASTERN DAKOTAS...WAS HAVING A DIFFICULT TIME
MOVING EAST. MOISTURE CONVERGENCE WAS RELATIVELY WEAK OR NOT
EXISTENCE EAST OF THE BOUNDARY. AN ISOLATED THUNDERSTORM MAY DEVELOP
OVER PARTS OF CENTRAL AND SOUTH CENTRAL MN OVERNIGHT. FRONT IS
FORECAST TO WASHOUT OVER THE UPPER MIDWEST OVER THE NEXT 36 HOURS.
SO CHANCES OF THUNDERSTORMS STILL REMAINS UNCERTAIN...AND CONFIDENT
OF PUTTING CB OR SHRA/TSRA IN THE TAF IS TOO LOW.  EXPECT SOME
PATCHY OR AREAS OF FOG TO DEVELOP OVERNIGHT IN THE USUAL TAF SITES
KEAU..KRNH AND KMSP.  REST OF FORECAST AREA...SHOULD SEE MAINLY SKC
OR SCATTERED CLOUDS AT OR ABOVE 4000 FEET AGL.  SOUTH WINDS
INCREASING TO 10-20 KNOTS SUNDAY AFTERNOON...THEN DIMINISHING UNDER
6 KNOTS AFTER SUNSET.

KMSP...SOME PATCHY FOG DEVELOPING OVERNIGHT...VSBYS 5-6 MILES IN
FOG. HAD REMOVED TSRA CHANCES OVERNIGHT...WITH AIRMASS WELL CAPPED.
ISOLD SHRA/TRSA MAY SKIRT JUST SOUTH OF THE TWIN CITIES SUNDAY
MORNING. WINDS LIGHT AND VARIABLE OVERNIGHT...THEN SOUTH INCREASING
TO 10-20 KNOTS BY SUNDAY AFTERNOON. GENLY SKC OR SCATTERED CLOUDS AT
OR ABOVE 4000 FEET AGL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPC/JPR
Hazardous weather outlook, Jul 9, 11:31 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 AM CDT SUN JUL 10 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1231 AM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY
OVER PORTIONS OF SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. A SEVERE THUNDERSTORM IN POSSIBLE...WITH LARGE HAIL
THE PRIMARY THREAT. ANY THUNDERSTORMS WILL ALSO PRODUCE HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF
THE OUTLOOK AREA ON SUNDAY. THE BEST TIME FRAME FOR STRONG TO
SEVERE THUNDERSTORMS WILL BE IN THE AFTERNOON AND EVENING ACROSS
SOUTH/CENTRAL MINNESOTA AND PORTIONS OF WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED...DUE TO THE
ISOLATED NATURE OF ANY SEVERE STORMS.

In the hours before

Special weather statement, Jul 10, 2:15 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT SUN JUL 10 2011

MNZ074-082-091-100915-
BROWN-MARTIN-WATONWAN-
315 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING INTO BROWN...MARTIN AND WATONWAN
COUNTIES THROUGH 415 AM CDT...

AT 312 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF
JEFFERS TO 4 MILES SOUTHWEST OF WINDOM TO WORTHINGTON. THESE STORMS
WERE MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  COMFREY.
  DARFUR.
  ORMSBY.
  SHERBURN.
  ST JAMES.
  SOUTH BRANCH.
  BUTTERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE THUNDERSTORMS COULD INTENSIFY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4410 9487 4410 9510 4414 9511 4414 9510
      4408 9460 4373 9448 4355 9485
TIME...MOT...LOC 0813Z 279DEG 30KT 4408 9525 4381 9515
          4361 9559
Special weather statement, Jul 10, 3:06 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
406 AM CDT SUN JUL 10 2011

MNZ067>069-076-077-100945-
CARVER-LE SUEUR-RICE-SCOTT-SIBLEY-
406 AM CDT SUN JUL 10 2011

...THUNDERSTORMS MOVING ACROSS CARVER...LE SUEUR...RICE...SCOTT AND
SIBLEY COUNTIES THROUGH 445 AM CDT...

AT 359 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR ARLINGTON. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM. A QUICK 1 INCH OF RAIN IS LIKELY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLINGTON.
  GREEN ISLE.
  HENDERSON.
  BELLE PLAINE.
  JORDAN.
  ST BENEDICT.

LAT...LON 4480 9364 4454 9345 4449 9416 4467 9421
TIME...MOT...LOC 0904Z 259DEG 30KT 4460 9405

The radar

The Minneapolis radar (KMPX), 20 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 10, 3:45 AM CST
Where
Scott County, 0.65 mi WNW of Jordan
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
44.675, -93.642

A large tree fell on a mobile home in the west part of Jordan, Minnesota.

Thunderstorm Wind, Scott

When
July 10, 4:05 AM CST
Where
Scott County, 2.42 mi E of Prior Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.726, -93.371

Several power lines and a street lamp were damaged between 154th and 150th Streets, along Allen Street, or County Road 27, east of Prior Lake.

Thunderstorm Wind, Dakota

When
July 10, 4:20 AM CST
Where
Dakota County, 0.85 mi SE of Lakeville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.660, -93.240

Several large trees and power lines were blown down near Lakeville, Minnesota.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324023, 324025, 308971.